New Mexico, 2020High Wind in New Mexico, January 27, 2020
January 27, 2020 · NWS MAF · 1 event in 1 county or zone
An upper level disturbance moving across the desert southwest and into West Texas brought strong winds to the Guadalupe Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moving across the desert southwest and into West Texas brought strong winds to the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 27, 1:57 PM MST, 2 hours 3 minutes earlier.
Area forecast discussion, Jan 27, 1:57 PM MST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
257 PM CST Mon Jan 27 2020
.DISCUSSION...
An upper level trough is bringing strong winds to the Guadalupe
Mountains this afternoon that will continue for a few more hours
before diminishing. This trough could also bring a few high based
showers to southeastern New Mexico before moving east overnight. A
cold front moves through the region tonight bringing windy
conditions that will border on advisory level Tuesday for the
Permian Basin. Surface high pressure settling in behind the front
will bring cooler though still seasonal temperatures Tuesday and
Wednesday.
A second upper trough then digs into the southern Rockies
Wednesday night bringing a chance for wintry precipitation. Models
diverge on the path and strength of this system which will be
critical in determining precipitation type/amount/quantity. The
GFS and NAM have a more northerly track with higher QPF amounts
while the other models are taking most of the lift farther south
with lower QPF and a mostly rain precip type. A strengthening
jet on the southern periphery of the trough may prevent it from
sagging too far south and the GFS/NAM may be more realistic
favoring highest precip chances from the Guadalupe Mountains and
southeast New Mexico east across the northern Permian Basin. A
more southerly solution would favor precip along and south of
I-10. Did not commit to precip type at present but rain changing
to snow would be expected on precip north of I-20 with
accumulations possible from the Guadalupe Mountains to Andrews and
Seminole. Lowered highs several degrees Thursday due to cloud
cover and precip but cannot yet put too much detail into this as
precip, and especially snow accumulation, will have a big impact
on this. Precipitation ends Thursday night with clearing skies
and warming temperatures into the weekend and early next week.
Hennig
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 44 54 30 56 / 10 10 0 0
Carlsbad 40 57 28 59 / 0 0 0 0
Dryden 46 63 35 63 / 30 0 0 0
Fort Stockton 44 57 34 61 / 20 0 0 0
Guadalupe Pass 34 47 33 52 / 0 0 0 0
Hobbs 38 54 28 56 / 10 0 0 0
Marfa 33 54 25 59 / 20 0 0 0
Midland Intl Airport 43 57 31 58 / 10 0 0 0
Odessa 43 57 32 58 / 10 0 0 0
Wink 42 59 29 61 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 9 PM MST this evening for Guadalupe
Mountains of Eddy County.
TX...Wind Advisory until 10 PM CST this evening for Davis Mountains-
Davis Mountains Foothills-Eastern Culberson County-Van Horn
and Highway 54 Corridor.
High Wind Warning until 9 PM MST this evening for Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.
&&
12/10Hazardous weather outlook, Jan 27, 1:58 PM MST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
258 PM CST Mon Jan 27 2020
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-282100-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
258 PM CST Mon Jan 27 2020 /158 PM MST Mon Jan 27 2020/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
Strong winds are expected in the Guadalupe and Delaware Mountains
this evening, were a High Wind Warning remains in effect. Windy
conditions are also likely from Culberson County to the Davis
Mountains this evening. A Wind Advisory is in effect for these
locations.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a chance for accumulating snows Thursday from southeastern
New Mexico to the northwestern Permian Basin. Slick road conditions
will be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe Mountains of Eddy County
- When
- January 27, 4:00 PM MST to 5:00 PM MST
- Where
- Guadalupe Mountains of Eddy County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in North Carolina, January 27, 20208 events
- Dense Fog in California, January 27, 20203 events
- High Wind in Texas, January 27, 202062 kt wind · 2 events
- High Wind in Oregon, January 27 to 28, 202059 kt wind · 2 events
- High Wind in Oregon, January 27, 202056 kt wind · 2 events
- Winter Weather in Colorado, January 27, 20201 event
- Winter Weather in Colorado, January 27, 20201 event
- Winter Storm in Alaska, January 27 to 31, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872600.